Hi, I was put on the above meds about 5 weeks ago 1 x 50g daily increased to 1 and a half last week. For the past 10 days or so i have been feeling sick, really tired and not eating much. I have spoken to my IBD nurse and she says it's side effect of these tablets and they will ease off. Has anyone else suffered the same and how long did the side effects last? Really fed up of feeling like this!
Azathioprine: Hi, I was put on the... - Crohn's and Colit...
Hi Kathian, I have Crohn's, diagnosed in June after emergency surgery end of May.i haven't had any drugs so far but still waiting for a follow up from hospital. I feel tired most of the time and are now back at work. I'm really struggling to get through each day and like you I'm fed up of feeling this way. I drink ginger tea and also have a peppermint oil capsule when I feel sick. Sorry I can't offer you support regarding medication but. As far as IBD goes I know it's a struggle at times to say the least.i hope you can get some help from someone with knowledge of the drugs you're taking. 🙏🏻
Hi Kathian - I have Crohn's Disease, diagnosed about 5yrs ago.
I've been on Azathioprine for about 18mth now. I did have side effects for a good 1-2 months.
It's difficult with IBD to know if the constant fatigue is the illness or side effects of the drugs, or maybe both.
When I was first diagnosed I tried to carry on working but I was exhausted and losing weight rapidly.
In the end I had to change to a less demanding job. At the time I was very resentful but now I've got used to it.
Until things settle down it might be worth seeing if you could do part time hours or work from home (if that's possible).
Hang in there, if there's no improvement in a couple of months maybe ring your specialist.
Thanks for your replies. I have had UC for a couple of years now (diagnosed last year). I was put on Azathioprine as a last resort as the steroids weren't working and the other meds weren't having any effect either. My weight dropped at the beginning but has levelled now. I am retired so I don't have to worry about work. As I've been on these tablets for nearly 6 weeks I should start feeling better in a couple of weeks then hopefully?
Hi sorry for late reply,
If the azathioprine doesn't work for you there is a metobolite of this drug called mercaptopurine that can be used. It is used when azathioprine cannot be tolerated, and although the minor side effects of nausea etc are less, the major side effects are slightly more likely. monitoring includes regular blood tests (as azathoprine) so any probs are highlighted quickly.
it does take about 12 weeks for these drugs to get into your system and be a therapeutic levels, so bear with it and hopefully your body will adjust.
hope this helps x
Hi, I have been feeling better over the past few days so I'm hoping that the side effects are wearing off now. I don't feel as sick as I did and the tiredness has eased. I'm also not going to the toilet as often so I'm hoping the meds are beginning to take effect. Baby steps at the moment but we'll see how it goes.
Hi Kathian! Was just searching for other people on this medication-as I have been on it for about six months. Wondering how you’re doing on it now? Also, I am wondering if I’m having some side effects starting to kick in. Interesting to hear about your and others fatigue-hope it’s better-I’ve been noticing that myself-but wasn’t really associating it with the medication. Have you noticed any peripheral neuropathy? I’m a bit concerned about some symptoms I’m having that may be related to the med...